Alert archive / Kansas / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 279, NWS Dodge City, KS

July 25, 1998Grant County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jul 25, 1998, 12:55 AM CDT for Grant County, Kansas. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 25, 1998, 12:55 AM CDT (05:55 UTC)
Expired
Jul 25, 1998, 1:45 AM CDT
In force
50 min
Issued by
NWS Dodge City, KS
Area
Whole counties

County Grant County, KS

The radar

The Dodge City radar (KDDC), 120 km from the middle of the area, began a volume at 05:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 5.9 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 1998-07-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1432 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 1998-07-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 26 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1432 J/kg
Mixed-layer CIN
-43 J/kg
Mixed-layer LCL
1463 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
26 m²/s²
0-3 km storm-relative helicity
180 m²/s²
Significant tornado parameter
0.3
Supercell composite
3.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KDDC 250555 RRA
SVRDDC
KSC067-250645-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
1255 AM CDT SAT JUL 25 1998

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN GRANT COUNTY IN SOUTHWESTERN KANSAS

* UNTIL 145 AM CDT

* AT 1254 AM CDT... DODGE CITY DOPPLER RADAR INDICATED A SEVERE
  THUNDERSTORM 5 MILES NORTH OF ULYSSES MOVING EAST AT 25 MPH.

* SOME LOCATIONS AFFECTED
  RURAL RESIDENTS OF NORTHERN GRANT COUNTY

THIS IS A DANGEROUS STORM.  IF YOU ARE IN ITS PATH...EXPECT WINDS
OF 75 MPH OR GREATER...HAIL LARGER THAN ONE INCH IN DIAMETER AND
TORRENTIAL RAIN.  SEEK SHELTER IMMEDIATELY AND STAY AWAY FROM
WINDOWS.  HEAVY RAIN CAN FLOOD ROADS QUICKLY.  YOU SHOULD NEVER TRY
TO CROSS WATER COVERED ROADS.

JOHNSON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 24, 3:05 PM CDT, 9 hours 50 minutes earlier.

Area forecast discussion, Jul 24, 3:05 PM CDT, 9 hours 50 minutes before
AREA FORECAST DISCUSSION...CORRECTED FOR FFA...
NATIONAL WEATHER SERVICE DODGE CITY KS
305 PM CDT FRI JUL 24 1998

CU/TCU FORMING AGAIN ALONG AND TO SOUTH OF FRONTAL BOUNDARY FROM SE
COLORADO TO SW OKLAHOMA. FRONTAL BOUNDARY APPEARS TO BE LIFTING
NORTH THIS AFTERNOON...MUCH LIKE YESTERDAY...THEREFORE PULSE SEVERE
MAY NOT BE OUT OF THE QUESTION FOR THE SOUTHERN GROUPS FOR THE LATE
AFTERNOON AND EARLY EVENING. WILL WORD SOUTHERN ZONES ACCORDINGLY.

COMPLETELY AGREE WITH GLD THAT MAIN SHOW APPEARS TO BE LATER
TONIGHT. THUNDERSTORMS...WHICH ARE NOW FIRING OVER THE EASTERN
HALF OF COLORADO SHOULD ROLL DOWN THE WESTERN HIGH PLAINS AND AFFECT
MOST OF THE CWA. WITH MANY REPORTS OF 1 TO 2 INCHES OF RAINFALL OVER
THE NORTHERN 4 COUNTIES FROM LAST NIGHT'S MCS AND WITH POTENTIAL FOR
VERY HEAVY RAINFALL FROM TONIGHT'S HIGH PLAINS MCS...DECIDED TO PULL
THE TRIGGER FOR A FLASH FLOOD WATCH FOR THIS GROUP.

AS FAR AS MODELS GO...THE ETA SURFACE AND THE AVN/NGM UPPER LEVELS
LOOK GOOD FOR THE NEXT 36 TO 48 HOURS...SO I WILL USE A BLEND OF
THESE MODELS. WITH UPPER VORT OVER NM FORECASTED BY THE NGM/AVN TO
AFFECT WESTERN KANSAS LATER TONIGHT...PROBABILITY FOR AN MCS EVENT
TO OCCUR TONIGHT SEEMS QUITE HIGH.

SATURDAY NIGHT WILL ONCE AGAIN SEE A REPEAT PERFORMANCE OF TONIGHT'S
WEATHER. TIMING AND LOCATION OF THE MCS EVENT WILL BE TOUGH TO
NAILDOWN...SO I DECIDED TO SHOTGUN HIGH POPS EVERYWHERE EXPECT THE
SOUTHERN GROUPS.

SUNDAY LOOKS TO BE WARMER AS BOUNDARY MAY PUSH FARTHER NORTH THROUGH
THE CWA...TEMPS WILL REFLECT THIS TREND. POPS WILL BE LOWERED FOR
SUNDAY SINCE THE MCS BROKEN RECORD MAY BE TEMPORARILY STOPPED.

MCCAMMON

EXT DISC...MODELS IN GENERAL AGREE WITH STRONG COLD SURGE AND SHORT
WAVE DIVING INTO UPPER MIDWEST WITH A COUPLE OF COLD FRONTS
PUSHING INTO SWRN KS. FIRST COLD FRONT TO GIVE A CHANCE FOR TSTMS
ON SUNDAY NIGHT FOLLOWED BY GOOD CLEARING AND DRYING OUT ON MONDAY
AND INTO TUESDAY. WARM FRONT AND MSTR TO START MAKING A RETURN TO
THE AREA ON TUES NIGHT AND WEDNESDAY WITH SHORTWAVE AND NEXT REAL
SHOT OF TSTMS. WILL TREND COOLER THAN MRF TO START OUT MONDAY WITH
HIGHS IN THE 80S AND THEN WARM THINGS UP GRADUALLY TUESDAY AND
WEDNESDAY BACK INTO 90S.

KRUSE

DDC EB 069/085 068/086 068 16747
GCK EB 067/083 066/084 067 16747
EHA BB 069/091 068/095 068 16424
LBL BB 072/093 071/096 070 16424
HYS EB 065/080 066/082 066 16747
P28 BB 072/092 072/095 071 16424

.DDC...FLASH FLOOD WATCH FOR TONIGHT...FFA KSZ030-031-045-046.

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 25, 12:46 AM CDTSevere Thunderstorm WarningDDCKearny44 min
Jul 25, 4:38 PM CDTSevere Thunderstorm WarningDDCClark47 min
Jul 25, 5:36 PM CDTSevere Thunderstorm WarningDDCClark49 min
Jul 25, 6:24 PM CDTSevere Thunderstorm WarningDDCFord46 min

Nearby

Severe Thunderstorm Warnings in Kansas, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.